Alert archive / Alabama / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 397, NWS Birmingham, AL

July 22, 2008Clay County, Tallapoosa County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jul 22, 2008, 2:56 PM CDT for Clay County, Tallapoosa County, Alabama. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 22, 2008, 2:56 PM CDT (19:56 UTC)
Expired
Jul 22, 2008, 3:30 PM CDT
In force
34 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

Counties Clay County, AL, Tallapoosa County, AL

What was reported inside it

TimeReportWhereRemark
Jul 22, 3:07 PM CDTTSTM WND DMG4 E Ashland, ALTREES DOWN ON OLD MILL LINEVILLE ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 22, 12:34 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 7.9 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2008-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1950 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2008-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -44 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1950 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
1175 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-44 m²/s²
0-3 km storm-relative helicity
-5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 221956
SVRBMX
ALC027-123-222030-
/O.NEW.KBMX.SV.W.0397.080722T1956Z-080722T2030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
256 PM CDT TUE JUL 22 2008

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN CLAY COUNTY IN EAST CENTRAL ALABAMA...
  THIS INCLUDES THE CITY OF ASHLAND...
  NORTHEASTERN TALLAPOOSA COUNTY IN EAST CENTRAL ALABAMA...

* UNTIL 330 PM CDT

* AT 251 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A LINE OF
  SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED     
  ALONG A LINE EXTENDING FROM ASHLAND TO 7 MILES EAST OF             
  GOLDVILLE... MOVING SOUTHEAST AT 10 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  MOTLEY AND DAVISTON BY 315 PM CDT...
  MELLOW VALLEY BY 320 PM CDT...
  6 MILES SOUTHWEST OF CRAGFORD BY 330 PM CDT...

WINDS OF 60 TO 70 MPH WILL BREAK LARGE TREE LIMBS AND CAUSE SOME
DAMAGE...ESPECIALLY TO SMALLER STRUCTURES.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3302 8561 3313 8596 3332 8598 3329 8565
      3312 8565 3311 8561 3305 8559 3302 8560
      3301 8560
TIME...MOT...LOC 1956Z 301DEG 8KT 3325 8586 3311 8566

$$

61

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 12:25 PM CDT, 2 hours 31 minutes earlier.

Area forecast discussion, Jul 22, 12:25 PM CDT, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1225 PM CDT TUE JUL 22 2008

.UPDATE...AVIATION DISCUSSION.

&&

.DISCUSSION...A VERY ACTIVE AFTERNOON AND EVENING EXPECTED ACROSS
CENTRAL ALABAMA. PRECIPITABLE WATER VALUES HAVE RISEN TO BETWEEN
1.75 AND 2 INCHES AND SURFACE DEWPOINTS ARE NOT FALLING DUE TO
MIXING AS PREVIOUS DAYS. AN OUTFLOW BOUNDARY APPROACHING NW ALABAMA
WILL BE FOCUS FOR AFTERNOON CONVECTION FOR AREAS NORTH OF I-20. THE
STORM PREDICTION CENTER HAS PLACED THE NORTHERN ONE-THIRD OF ALABAMA
UNDER A SLIGHT RISK AND LOCAL CALCULATIONS SHOW A HIGH MICROBURST
POTENTIAL. DECIDED TO UPGRADE HAZARDOUS WEATHER OUTLOOK TO MENTION
SEVERE POTENTIAL FOR ALL OF CENTRAL ALABAMA...WITH ISOLATED SOUTH
AND MORE ORGANIZED CONVECTION NORTH. MAIN THREAT WILL BE DOWNBURSTS
WINDS.

CURRENT FORECAST WITH RESPECT TO TEMPERATURES AND POPS LOOK ON
TRACK. SURFACE TEMPERATURES ARE RUNNING ABOUT 3 DEGREES COOLER THAN
YESTERDAY.

58/ROSE

&&

.AVIATION...18Z TAF DISCUSSION.

HAZE IS SLIGHTLY REDUCING VISIBILITIES AT MOST TAF SITES EARLY THIS
AFTERNOON...WITH THE EXCEPTION OF MGM AND TOI. THE BIGGEST IMPACT ON
AVIATION WILL COME LATER THIS AFTERNOON...WITH MOSTLY ISOLATED
CONVECTION AFFECTING THE SOUTHERN TAF SITES AND MORE ORGANIZED
CONVECTION ACROSS THE NORTH. SHOWERS AND THUNDERSTORMS WILL DEVELOP
ALONG AN OUTFLOW BOUNDARY AND BECOME LINEAR...WITH THE MAIN LINE
MOVING FROM NORTHWEST TO SOUTHEAST ACROSS CENTRAL ALABAMA DURING THE
LATE AFTERNOON AND EVENING...AND EXITING THE AREA BY MIDNIGHT.
EXPECT FOG TO REDUCE VISIBILITIES AT MGM AND TOI FOR A FEW HOURS
AGAIN EARLY TOMORROW MORNING.

19

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jul 22, 9:57 AM CDT, 4 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
957 AM CDT TUE JUL 22 2008

ALZ011>015-017>050-231200-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
957 AM CDT TUE JUL 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

STRONG TO SEVERE THUNDERSTORMS ARE LIKELY FROM 1 PM UNTIL 10 PM. THE
BEST CHANCE FOR ORGANIZED SEVERE STORMS WILL BE NORTH OF I-20...BUT
ISOLATED SEVERE STORMS ARE POSSIBLE AREA WIDE. THE MAIN THREAT WILL
BE GUSTY WINDS UP TO 60 MPH...BUT THE STORMS WILL ALSO CONTAIN
FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL. THERE IS
ALSO A HIGH POTENTIAL FOR WET MICROBURSTS THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

STRONG THUNDERSTORMS ARE POSSIBLE ON WEDNESDAY ACROSS ALL OF CENTRAL
ALABAMA MAINLY BETWEEN 1 PM AND 10 PM. THE MAIN THREAT WITH THESE
STORMS WILL BE STRONG GUSTY WINDS UP TO 50 MPH AND HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NEEDED TODAY AND
WEDNESDAY.

In the hours before

Special weather statement, Jul 22, 12:42 PM CDT, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1242 PM CDT TUE JUL 22 2008

ALZ014-221830-
WINSTON-
1242 PM CDT TUE JUL 22 2008

...SIGNIFICANT WEATHER ALERT FOR WINSTON COUNTY UNTIL 130 PM CDT...

AT 1238 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM 5 MILES NORTHEAST OF LYNN...MOVING EAST AT 11 MPH.

WINDS UP TO 45 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  LYNN.
  CLEAR CREEK.
  HOUSTON RECREATIONAL AREA.
  BLACK POND.
  CURTIS CROSSROADS.
  WINSTON COUNTY AIRPORT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT
TUESDAY EVENING FOR NORTHERN ALABAMA.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
Local storm report, Jul 22, 1:37 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
137 PM CDT TUE JUL 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0105 PM     HAIL             2 NNE BLEECKER          32.61N 85.15W
07/22/2008  E0.50 INCH       LEE                AL   EMERGENCY MNGR

            NEAR THE INTERSECTION OF COUNTY ROAD 379 AND COUNTY ROAD
            250.

&&

JSIRMON
Local storm report, Jul 22, 2:10 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
210 PM CDT TUE JUL 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     TSTM WND DMG     2 S BLEECKER            32.55N 85.16W
07/22/2008                   LEE                AL   EMERGENCY MNGR

            TREES AND POWER LINES DOWN

&&
Local storm report, Jul 22, 2:20 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
220 PM CDT TUE JUL 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     HAIL             2 SSW STROUD            33.03N 85.34W
07/22/2008  E0.75 INCH       CHAMBERS           AL   EMERGENCY MNGR

            REPORTED AT FIVE POINTS.

&&
Local storm report, Jul 22, 2:50 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
250 PM CDT TUE JUL 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0243 PM     HAIL             VINCENT                 33.39N 86.41W
07/22/2008  E0.75 INCH       SHELBY             AL   TRAINED SPOTTER

            REPORTED IN NORTHWEST SIDE OF TOWN.

&&
Local storm report, Jul 22, 2:56 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
256 PM CDT TUE JUL 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0212 PM     TSTM WND DMG     2 S BLEECKER            32.55N 85.16W
07/22/2008                   LEE                AL   EMERGENCY MNGR

            TREES AND POWER LINES DOWN

&&

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 7:46 PM CDTSevere Thunderstorm WarningBMXCherokee29 min
Jul 22, 1:03 PM CDTSevere Thunderstorm WarningBMXWinston27 min
Jul 22, 1:17 PM CDTSevere Thunderstorm WarningBMXWalker28 min
Jul 22, 1:26 PM CDTSevere Thunderstorm WarningBMXRandolph34 min
Jul 22, 1:46 PM CDTSevere Thunderstorm WarningBMXWinston29 min
Jul 22, 1:53 PM CDTSevere Thunderstorm WarningBMXCherokee, Etowah37 min
Jul 22, 1:55 PM CDTSevere Thunderstorm WarningBMXChambers, Randolph50 min
Jul 22, 2:03 PM CDTSevere Thunderstorm WarningBMXWalker27 min
Jul 22, 2:11 PM CDTSevere Thunderstorm WarningBMXLee34 min
Jul 22, 2:12 PM CDTSevere Thunderstorm WarningBMXSt. Clair, Shelby, Talladega33 min
Jul 22, 2:22 PM CDTSevere Thunderstorm WarningBMXJefferson38 min
Jul 22, 2:23 PM CDTSevere Thunderstorm WarningBMXChambers37 min
Jul 22, 2:25 PM CDTFlash Flood WarningBMXLee95 min
Jul 22, 2:34 PM CDTSevere Thunderstorm WarningBMXTuscaloosa, Walker26 min
Jul 22, 2:45 PM CDTSevere Thunderstorm WarningBMXSt. Clair, Shelby, Talladega15 min
Jul 22, 2:48 PM CDTSevere Thunderstorm WarningBMXCherokee, Etowah27 min
Jul 22, 3:01 PM CDTSevere Thunderstorm WarningBMXCleburne44 min
Jul 22, 3:08 PM CDTSevere Thunderstorm WarningBMXFayette, Tuscaloosa, Walker37 min
Jul 22, 3:13 PM CDTSevere Thunderstorm WarningBMXMarion16 min
Jul 22, 3:44 PM CDTSevere Thunderstorm WarningBMXFayette, Pickens, Tuscaloosa31 min
Jul 22, 3:47 PM CDTSevere Thunderstorm WarningBMXCoosa28 min
Jul 22, 3:57 PM CDTSevere Thunderstorm WarningBMXTuscaloosa33 min
Jul 22, 4:17 PM CDTSevere Thunderstorm WarningBMXFayette, Tuscaloosa28 min
Jul 22, 4:50 PM CDTSevere Thunderstorm WarningBMXTuscaloosa25 min
Jul 22, 5:01 PM CDTSevere Thunderstorm WarningBMXChilton, Coosa, Talladega29 min
Jul 22, 5:05 PM CDTSevere Thunderstorm WarningBMXMarion25 min
Jul 22, 5:27 PM CDTSevere Thunderstorm WarningBMXBibb, Chilton, Shelby24 min
Jul 22, 5:53 PM CDTSevere Thunderstorm WarningBMXChilton, Coosa37 min
Jul 22, 6:39 PM CDTSevere Thunderstorm WarningBMXMarengo, Sumter36 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.